Cyclosporine-induced encephalopathy in a patient with relapsed acute myeloid leukemia treated with unrelated allogeneic bone marrow transplantation

Yeu Chin Chen, Tsu Yi Chao, Cheng Yu Chen, Ching Liang Ho

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Cyclosporine (CSP) is the most frequently used immunosuppressive agent for prevention of graft versus host disease (GVHD) in allogeneic bone marrow transplantation (BMT). Some adverse effects such as hepatic and renal toxicity have been frequently encountered, but central nervous system (CNS) toxicity caused by CSP is rare. We report an adult male patient with acute myeloid leukemia who developed CSP-induced encephalopathy under treatment for allogeneic BMT from an unrelated donor. Methotrexate and CSP were used for GVHD prophylaxis. Leukocyte and platelet engraftment were successfully achieved on days 21 and 24 after BMT, respectively. Abrupt onset of mental confusion and disorientation occurred on day 25, followed by a generalized tonic clonic seizure and consciousness disturbance. The whole blood CSP level was 160.65 ng/mL. Magnetic resonance (MR) imaging revealed high signal intensities in the bilateral occipital lobes with predominant involvement of the cortical areas. The patient recovered from the CNS toxicity, but with slight memory impairment, 6 days after CSP was discontinued. When patients receiving CSP treatment for allogeneic BMT develop mental confusion, consciousness disturbance, or seizure, CSP-induced CNS toxicity should be taken into consideration.

Original languageEnglish
Pages (from-to)248-251
Number of pages4
JournalJournal of the Formosan Medical Association = Taiwan yi zhi
Volume99
Issue number3
Publication statusPublished - Mar 2000
Externally publishedYes

Fingerprint

Homologous Transplantation
Brain Diseases
Bone Marrow Transplantation
Acute Myeloid Leukemia
Cyclosporine
Confusion
Central Nervous System
Graft vs Host Disease
Consciousness
Seizures
Occipital Lobe
Unrelated Donors
Immunosuppressive Agents
Methotrexate
Leukocytes
Blood Platelets
Magnetic Resonance Imaging
Kidney
Liver
Therapeutics

Keywords

  • Acute myeloid leukemia
  • Allogeneic bone marrow transplantation
  • Cyclosporine
  • Encephalopathy

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{d9a952e466a24217bca856bf21c98328,
title = "Cyclosporine-induced encephalopathy in a patient with relapsed acute myeloid leukemia treated with unrelated allogeneic bone marrow transplantation",
abstract = "Cyclosporine (CSP) is the most frequently used immunosuppressive agent for prevention of graft versus host disease (GVHD) in allogeneic bone marrow transplantation (BMT). Some adverse effects such as hepatic and renal toxicity have been frequently encountered, but central nervous system (CNS) toxicity caused by CSP is rare. We report an adult male patient with acute myeloid leukemia who developed CSP-induced encephalopathy under treatment for allogeneic BMT from an unrelated donor. Methotrexate and CSP were used for GVHD prophylaxis. Leukocyte and platelet engraftment were successfully achieved on days 21 and 24 after BMT, respectively. Abrupt onset of mental confusion and disorientation occurred on day 25, followed by a generalized tonic clonic seizure and consciousness disturbance. The whole blood CSP level was 160.65 ng/mL. Magnetic resonance (MR) imaging revealed high signal intensities in the bilateral occipital lobes with predominant involvement of the cortical areas. The patient recovered from the CNS toxicity, but with slight memory impairment, 6 days after CSP was discontinued. When patients receiving CSP treatment for allogeneic BMT develop mental confusion, consciousness disturbance, or seizure, CSP-induced CNS toxicity should be taken into consideration.",
keywords = "Acute myeloid leukemia, Allogeneic bone marrow transplantation, Cyclosporine, Encephalopathy",
author = "Chen, {Yeu Chin} and Chao, {Tsu Yi} and Chen, {Cheng Yu} and Ho, {Ching Liang}",
year = "2000",
month = "3",
language = "English",
volume = "99",
pages = "248--251",
journal = "Journal of the Formosan Medical Association",
issn = "0929-6646",
publisher = "Elsevier Science Publishers B.V.",
number = "3",

}

TY - JOUR

T1 - Cyclosporine-induced encephalopathy in a patient with relapsed acute myeloid leukemia treated with unrelated allogeneic bone marrow transplantation

AU - Chen, Yeu Chin

AU - Chao, Tsu Yi

AU - Chen, Cheng Yu

AU - Ho, Ching Liang

PY - 2000/3

Y1 - 2000/3

N2 - Cyclosporine (CSP) is the most frequently used immunosuppressive agent for prevention of graft versus host disease (GVHD) in allogeneic bone marrow transplantation (BMT). Some adverse effects such as hepatic and renal toxicity have been frequently encountered, but central nervous system (CNS) toxicity caused by CSP is rare. We report an adult male patient with acute myeloid leukemia who developed CSP-induced encephalopathy under treatment for allogeneic BMT from an unrelated donor. Methotrexate and CSP were used for GVHD prophylaxis. Leukocyte and platelet engraftment were successfully achieved on days 21 and 24 after BMT, respectively. Abrupt onset of mental confusion and disorientation occurred on day 25, followed by a generalized tonic clonic seizure and consciousness disturbance. The whole blood CSP level was 160.65 ng/mL. Magnetic resonance (MR) imaging revealed high signal intensities in the bilateral occipital lobes with predominant involvement of the cortical areas. The patient recovered from the CNS toxicity, but with slight memory impairment, 6 days after CSP was discontinued. When patients receiving CSP treatment for allogeneic BMT develop mental confusion, consciousness disturbance, or seizure, CSP-induced CNS toxicity should be taken into consideration.

AB - Cyclosporine (CSP) is the most frequently used immunosuppressive agent for prevention of graft versus host disease (GVHD) in allogeneic bone marrow transplantation (BMT). Some adverse effects such as hepatic and renal toxicity have been frequently encountered, but central nervous system (CNS) toxicity caused by CSP is rare. We report an adult male patient with acute myeloid leukemia who developed CSP-induced encephalopathy under treatment for allogeneic BMT from an unrelated donor. Methotrexate and CSP were used for GVHD prophylaxis. Leukocyte and platelet engraftment were successfully achieved on days 21 and 24 after BMT, respectively. Abrupt onset of mental confusion and disorientation occurred on day 25, followed by a generalized tonic clonic seizure and consciousness disturbance. The whole blood CSP level was 160.65 ng/mL. Magnetic resonance (MR) imaging revealed high signal intensities in the bilateral occipital lobes with predominant involvement of the cortical areas. The patient recovered from the CNS toxicity, but with slight memory impairment, 6 days after CSP was discontinued. When patients receiving CSP treatment for allogeneic BMT develop mental confusion, consciousness disturbance, or seizure, CSP-induced CNS toxicity should be taken into consideration.

KW - Acute myeloid leukemia

KW - Allogeneic bone marrow transplantation

KW - Cyclosporine

KW - Encephalopathy

UR - http://www.scopus.com/inward/record.url?scp=0034106666&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034106666&partnerID=8YFLogxK

M3 - Article

C2 - 10820959

AN - SCOPUS:0034106666

VL - 99

SP - 248

EP - 251

JO - Journal of the Formosan Medical Association

JF - Journal of the Formosan Medical Association

SN - 0929-6646

IS - 3

ER -